Effects of synthetic cannabinoids usually mild and self-limited

October 10, 2012, 2:15 pm

★★★☆☆

A Characterization of Synthetic Cannabinoid Exposures Reported to the National Poison Data System in 2010. Hoyte CO et al. Ann Emerg Med 2012 Oct;60:435-438.

Abstract

Despite my misgivings about the value of retrospective reviews based on querying electronic data bases, there is some helpful information in this paper.

The authors reviewed cases of Δ-9-tetrahydrocannabinol (THC) homologue exposure entered into the National Poison Data System during the first 10 months of 2010. They identified 1353 single-agent exposures.

Only 7.3% of these cases were coded as potentially life-threatening. There was one death — a 58-year-old man brought to the emergency department in cardiac arrest. It was not known if exposure to synthetic cannabinoids caused or contributed to the fatality.

The most common clinical effects seen in these cases included:

  • tachycardia (40%)
  •  agitation (23%),
  • vomiting (15%)
  •  drowsiness (14%)
  •  confusion (12%),
  •  nausea (10%).

Fifty-two patients had seizures, most (43) experiencing just a single episode. Two patients were described as being in status epilepticus.
The usual caveats inherent in these type of studies apply. There is certainly reporting bias, Exposure to synthetic cannabinoids was based on history, as no specific drug testing was done. Reporting standards were not consistent. As the authors admit: ” . . . because this is an observational study with unverified exposure and no control group, we cannot state that synthetic cannabinoids were definitively responsible for the reported effects”.

Nevertheless, these data indicate that exposure to synthetic cannabinoids generally produces mild, self-limited effects, and respond to supportive care and observation. Although almost 4% of patients developed seizures, it is not at all clear whether other drugs or medical conditions might have been involved.

Comments are closed.